Missouri, 2021

Damaging Wind in Missouri, July 29, 2021

July 29, 2021 · NWS LSX · 1 event in 1 county or zone

A line of convection developed over portions of east central Missouri into southwestern Illinois. As the storms moved south, some of the storms became severe producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A line of convection developed over portions of east central Missouri into southwestern Illinois. As the storms moved south, some of the storms became severe producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 29, 7:17 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 29, 7:17 PM CST, 1 hour 52 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
817 PM CDT Thu Jul 29 2021

.UPDATE...
Issued at 816 PM CDT Thu Jul 29 2021

Effective bulk shear of 20 kts or less, warm mid-levels, and a lack
of robust upper-level forcing have limited updraft strength and kept
the threat of severe storms this evening low. With none of these
conditions expected to improve overnight and instability decreasing
somewhat, the threat of severe weather will remain low. The cold
front responsible for the ongoing showers and thunderstorms is
pivoting over the CWA, with the portion of the front over Illinois
progressing southward faster than the portion over Missouri. This
paired with weak flow aloft has caused storms to be slow moving in
Missouri, and some storm training has already occurred. These storms
have been efficient rain producers given the 1.5-2" precipitable
water values over the CWA, and all these factors combine to produce
the threat of isolated flash flooding mainly over Missouri through
tonight.

Elmore

&&

.SHORT TERM...  (Through Late Friday Night)
Issued at 354 PM CDT Thu Jul 29 2021

Currently, an upper-level trough is digging equatorward across
the eastern United States as a ridge remains anchored over the
western half of the country. A shortwave rounding the base of the
trough is sending a cold front through the Midwest, and this front
is currently along the Missouri-Iowa border extending into
central Illinois. South of this front, the atmosphere has become
quite unstable, as 5,000+ J/kg of SBCAPE is noted on SPC
mesoanalysis. As the front pushes further south into this unstable
airmass, convection is expected to form along the front. With
better upper- level support further eastward, convection is
expected to remain isolated to scattered. Effective bulk shear is
around 20-25 kts, leading to storms that form to carry a threat of
damaging wind gusts and hail mainly across northeastern Missouri
and west-central Illinois. As we get into the overnight hours,
instability will wane, leading to a decrease in strength and
coverage of convection as the front pushes further south toward
the I-70 corridor.

As for temperatures this afternoon and evening, despite convective
debris and cirrus from convection in central Illinois,
current temperatures and dew points have lead to heat index values
area-wide 100-110. Therefore, the current heat advisory remains
on track through this evening.

For tomorrow, the cold front is expected to be positioned northwest
to southeast across portions of central and southeastern Missouri.
During peak heating, MUCAPE of roughly 2,000-3,000 J/kg will reside
along this boundary, with lesser amounts just behind the front
thanks to residual boundary layer moisture. Subtle shortwaves in the
flow may tap into this instability and form isolated convection
along and just behind the front. With a lack of more robust forcing
and 0-6 km bulk shear around 20 kts, convection is expected to be
weak and short lived. If the front is able to push further
southwestward, the focus for convection may be just outside of the
CWA. Regardless, confidence is high that there will be plenty of dry
time during the day tomorrow.

With guidance consensus having the front just on the edge of the CWA
or further southwest during peak heating, I've bumped temperatures
down a degree or two. Dew points will be lower behind the front as
well, and heat index values at or above 100 are not likely, so we
will not be extending the current heat advisory.

Elmore

.LONG TERM...  (Saturday through Next Thursday)
Issued at 354 PM CDT Thu Jul 29 2021

Friday evening, convection is expected to develop upstream of the
CWA across Nebraska and Iowa at the nose of a low level jet and
track southeastward along the front. Some model guidance has the
front pivoting a little northward into western portions of our CWA
ahead of this convection. Marginal instability and shear will be
present south of this boundary as convection enters Missouri,
posing a low risk of severe storms in central Missouri late Friday
night/early Saturday morning. If the front remains a little
further south, the severe threat will be mitigated in the CWA.
Regardless of front's positioning, confidence is high in
widespread rain along and behind the front early Saturday morning
and through the day on Saturday as a shortwave traverses the
Middle Mississippi Valley. High precipitable water and warm cloud
depths will allow for efficient rain fall, potentially leading to
a isolated flood threat if heavier rain is able to train over the
same location. Confidence remains high that the initial shortwave
and subsequent shortwaves through Sunday morning will push the
front and rain southward, decreasing the chance of rain from north
to south early Sunday.

Through the remainder of the period, ensembles have the eastern
trough holding, keeping the CWA in northwest flow aloft and an area
of high pressure anchored over the Midwest. This surface high will
keep easterly/northeasterly flow across the CWA, which will hold
relatively lower temperatures and humidity over the area. This
cooler solution is supported by current ensemble means for surface
temperatures, giving me confidence in break from the heat and a
mostly dry forecast.

Elmore

&&

.AVIATION...  (For the 00z TAFs through 00z Friday Evening)
Issued at 617 PM CDT Thu Jul 29 2021

The focus for this evening continues to be the chance of
thunderstorms associated with a cold front that will pass over the
terminals early in the period. Currently, this front stretches from
northern Missouri into central Illinois, and storms have recently
formed along it in northeastern Missouri and west-central Illinois
near the KUIN terminal. Direct impact to the terminal doesn't appear
likely at the moment, so I've maintained VCTS for the first couple
of hours in the period before storms move further south. This
southward movement will bring the storms into the vicinity of the
remaining local terminals, including KSTL, later this evening. Storm
coverage is expected to decrease at the front approaches these
terminals, so I have kept vicinity wording for now. The front will
clear the KSUS, KSTL, and KCPS terminals tonight, but will pivot
over KCOU and KJEF through the morning, keeping the chance for at
least showers near those two terminals through the morning. Storms
will be capable of producing gusty winds and heavy rainfall, so
if they do directly impact terminals, MVFR to IFR flight
conditions are likely. As the front passes over the terminals,
winds will shift to out of the north/northeast.

Elmore

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     75  87  67  78 /  30  10  30  70
Quincy          70  83  64  73 /  30   5  60  80
Columbia        74  88  70  81 /  30  20  30  60
Jefferson City  75  89  71  84 /  30  20  30  50
Salem           70  84  63  76 /  30   5  20  60
Farmington      72  88  66  85 /  20  20  10  40

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 9 PM CDT this evening for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
     Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
     MO-Ralls MO-Reynolds MO-Saint Charles MO-Saint Francois MO-
     Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
     Shelby MO-Warren MO-Washington MO.

IL...Heat Advisory until 9 PM CDT this evening for Adams IL-Bond IL-
     Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey
     IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
     Pike IL-Randolph IL-Saint Clair-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jul 29, 7:59 PM CST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
859 PM CDT Thu Jul 29 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-310200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
859 PM CDT Thu Jul 29 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are expected overnight. The
primary threat with these storms is heavy rainfall and an isolated
damaging wind gust.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible through Sunday. A few of these storms may
result in locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report damaging wind gusts and flooding
to NWS St. Louis.

Elmore

In the hours before

Local storm report, Jul 29, 6:29 PM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
729 PM CDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             4 S THE LANDING         39.50N 91.67W
07/29/2021  E0.25 INCH       RALLS              MO   LAW ENFORCEMENT

&&

JPG
Local storm report, Jul 29, 8:52 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
952 PM CDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       2 N HOLLIDAY            39.53N 92.13W
07/29/2021  M2.35 INCH       MONROE             MO   OFFICIAL NWS OBS

            RAINFALL SINCE 7 PM.

&&

MAB

The radar

The St Louis radar (KLSX), 16 km away, was scanning. The volume nearest the first event began at 03:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Charles

When
July 29, 9:09 PM CST
Where
St. Charles County, 2 mi WNW of St Charles
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
38.791, -90.534

Thunderstorm winds blew down several large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975904.